Reader’s Mail: Side Effects for Cutting Back on Fioricet?

Q. I have been on Fioricet for 2 years. I had been taking 6 tablets a day. My physician recommended that I cut back, due to rebound headache, every 4 days. I have now cut back to 3 tablets, and I’m experiencing extreme drowsiness and agitation.  I was told it’s not a side effect. Do you have any recommendations for alternative medication(s) that I can try? Also, I would like to know if you’ve ever heard of anyone else experiencing these types of side effects. Continue Reading


Reader’s Mail: Treating Chronic Daily Headache, Fibromyalgia and More

Q. I have had chronic daily headaches and migraines with aura for years. I also have fibromyalgia, TMJ (temporomandibular joint syndrome) disorder and irritable bowel syndrome (IBS). All of these involve chronic pain. I take Relpax® for the migraines, which helps a lot with the aura and works okay for the headache. I also take Cymbalta® for depression, but haven’t noticed any pain relief from it. The only other medication I seem to tolerate is Advil®. Since I have a headache “24-7”, with no beginning or ending, I never really know what causes it. How many pain relievers (like Advil) do you have to take to get a rebound headache? I never take more than two a day, but I wonder if taking them for several days makes my headache worse. I want to do anything I can to prevent an already difficult situation from getting worse. Continue Reading


Painkillers and Headache: Britain Issues a Word of Caution

Health care professionals have known for decades that patients with headache disorders may make their headaches worse by overusing painkilling medication.

In the United States, experts believe 30 to 80% of patients new to headache clinics suffer from medication overuse headaches, and in Britain, authorities believe more than one million people experience such headaches frequently. Last month, Britain’s National Institute of Clinical Excellence (NICE) provided new guidelines for physicians and other health care professionals there regarding this matter. Continue Reading


Reader’s Mail: Headaches Return after Taking Triptan

Q. I have had a kidney removed due to cancer. Consequently, I’ve been told to avoid nonsteroidal anti-inflammatories (NSAIDs) and other pain relievers that are metabolized through the kidneys so as to not stress the remaining kidney. Acetaminophen no longer provides any relief for my migraines. The triptans work, but always result in a bad rebound headache about 20 hours later. Are there any acute medications for migraine, other than the triptans, that are not metabolized through the kidneys? I have 9 to 11 days a month of migraine and have not found a preventive medication that works. Continue Reading